Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 132, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jun 18, 1998, 11:03 AM CDT for Morgan County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 1998, 11:03 AM CDT (16:03 UTC)
- Expired
- Jun 18, 1998, 2:05 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Morgan County, MO
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1617 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 181603 FFWSGF MOC141-181905- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1103 AM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... MORGAN COUNTY IN CENTRAL MISSOURI * UNTIL 205 PM CDT * AT 11 AM HEAVY RAINFALL FROM SEVERE STORMS HAD PRODUCED 1 TO 2 INCHES OF RAIN ACROSS PORTIONS OF WESTERN AND NORTHERN MORGAN COUNTY. * AN ADDITIONAL HALF TO 1 INCH OF RAIN IS LIKELY AS ADDITIOANL STORMS MOVE ACROSS THIS SAME AREA. AREAS ESPECIALLY AT RISK ARE LOW WATER CROSSINGS INCLUDING...HIGHWAY BB 1 MILE EAST OF ROUTE 135 AND HIGHWAY JJ 2 MILES WEST OF ROUTE D. EXCESSIVE RUNOFF FROM THESE *STORMS WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IF FLOODING IS OBSERVED TURN AROUND AND SEEK A DIFFERENT ROUTE...YOUR LIFE MAY DEPEND UPON IT. SUTTON/RUNNELS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:30 AM CDT, 8 hours 33 minutes earlier.
Area forecast discussion, Jun 18, 2:30 AM CDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 AM CDT THU JUN 18 1998 WELL...SFC ANLYS HAS DOUBLE BARROW SFC LOW WITH STRONGER LOW NR FORT PIERRE NATIONAL GRASSLAND OF SD...AND THE SECOND NR CNK. CDFNT ELONGATED FM DDC-TCC. BIGGEST 24 HR DIFFERENCE IS DWPNT INCR...UP 11 DEG FAH. WITH THE INCR IN LLVL MSTR...THE ATMOS HAS BECOME VERY UNSTABLE. 06Z ADAP IS -8 TO -10 OVR CWA ATTM. DESPITE THE INSTABILITY...A 5-6 DEG CAP EXISTS. HOWEVER...ELEVATED CONVECTION HAS PERSISTED SINCE 330 PM YDY ACRS WRN AND NRN CWA. JLN IS REPORTING A TRW WITH 050-070 BASE. THESE ARE FORMING IN FAVORABLE THETA E ADVECTION AND STRONG H8-H5 WIND FIELD. PROFILERS ARE QUITE IMPRESSIVE FOR 2ND STRAIGHT NIGHT. 500M-750M ARE DENOTING 50-65 KTS...AND KSGF 88D HAS 35-45KTS FM 020-030 FT. FCST PROB OF PD...POPS...AND SVR THREAT... 00Z MODEL INITIALIZATION GIVES NOD TO AVN. ETA IS TOO FAR S WITH PSN OF H5 LOW OVR FE WARREN AFB OF WY. DESPITE CAP...BELIEVE MID LEVEL FORCING AND DAY TIME HEATING WL ERODE CAP AND ALLOW TRW TO FORM ALONG & NR TO CDFNT AS IT SLOWLY CRAWLS TO THE E. THIS ELIMINATES THE NGM AND AWARDS THE PRIZE TO THE FAN. MOST WORRIED ABOUT DAMAGING WINDDS WITH MID LVL DRY AIR AS MAIN SVR WX THREAT. RECOMMENDATIONS FOR TDY (FOR COORDINATION PURPOSES ONLY) JLN/SE KS...WINDY AND WARM WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH AROUND 90. SOUTH WIND 15 TO 30 MPH. SGF...BREEZY AND WARM WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH 85 TO 90. SOUTH WIND 15 TO 25 MPH. VIH/AIZ...BREEZY AND WARM WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...SOME COULD BE SEVERE. HIGH NEAR 90. SOUTH 15 TO 25 MPH. UNO...BREEZY AND WARM WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH AROUND 90. SOUTH WIND 15 TO 25 MPH. CCF SGF NB 088/068 090/069 089 24452 JLN NB 090/069 092/070 092 2454- GORDON/JOHNSON
In the hours before
Special weather statement, Jun 18, 5:09 AM CDT, 5 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 509 AM CDT THU JUN 18 1998 INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...SCATTERED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT... ...LOCALLY HEAVY RAIN TONIGHT... AT 5 AM...A LOW PRESSURE SYSTEM NORTH OF PIERRE SOUTH DAKOTA HAD A COLD FRONT FROM LINCOLN NEBRASKA TO JUST WEST OF WICHITA TO AMARILLO. A DRY LINE WAS LOCATED ACROSS THE WESTERN PART OF TEXAS. SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY OVER SOUTHWEST MISSOURI INTO NORTHEASTERN OKLAHOMA WILL BEGIN DISSIPATING BY LATE MORNING. THEN STRONG LOW LEVEL WINDS WILL BEGIN MIXING DOWN TO THE SURFACE AND RESULT IN BREEZY SOUTH TO SOUTHWEST WINDS OF 15 TO 30 MPH. A STRONG LAYER OF WARM AIR OFF THE SURFACE WILL INHIBIT THUNDERSTORM DEVELOPMENT IN THE EARLY AFTERNOON. HOWEVER...THIS CAP OF WARM AIR WILL BEGIN ERODING BY MID TO LATE AFTERNOON DUE TO STRONG SURFACE HEATING AND STRONG UPWARD VERTICAL MOTION ASSOCIATED WITH THE COLD FRONT AND DRY LINE OVER CENTRAL OKLAHOMA. AS WARM AND MOIST AIR BUSTS THROUGH THE CAP...SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP INTO A SQUALL LINE ALONG AND JUST EAST OF THE FRONT. STRONG AND DAMAGING WINDS ARE POSSIBLE ACROSS THE AREA...HOWEVER NO ORGANIZED LARGE HAIL IS ANTICIPATED DUE TO WARM TEMPERATURES ALOFT. THE BEST CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL BE FROM 4 PM TO MIDNIGHT. AS THE FRONT MOVES TOWARDS OUR AREA...IT WILL BEGIN STALLING OUT AND WITH HIGH QUANTITIES OF PRECIPITABLE WATER OVER OUR AREA...SOME AREAS COULD RECEIVE 1 TO 2 INCHES OF RAINFALL. SOME LOW WATER AREAS...MAY BECOME IMPASSABLE LATE THURSDAY NIGHT. DO NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. SPOTTER GROUPS MAY NEED TO BE ACTIVATED LATE THIS AFTERNOON AND EVENING. STAY TUNED FOR THE HAZARDOUS WEATHER OUTLOOK AT 1 PM FOR THE LATEST INFORMATION ON THE THREAT OF SEVERE WEATHER. GORDON
Special weather statement, Jun 18, 5:49 AM CDT, 5 hours 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 509 AM CDT THU JUN 18 1998 INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...SCATTERED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT... ...LOCALLY HEAVY RAIN TONIGHT... AT 5 AM...A LOW PRESSURE SYSTEM NORTH OF PIERRE SOUTH DAKOTA HAD A COLD FRONT FROM LINCOLN NEBRASKA TO JUST WEST OF WICHITA TO AMARILLO. A DRY LINE WAS LOCATED ACROSS THE WESTERN PART OF TEXAS. SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY OVER SOUTHWEST MISSOURI INTO NORTHEASTERN OKLAHOMA WILL BEGIN DISSIPATING BY LATE MORNING. THEN STRONG LOW LEVEL WINDS WILL BEGIN MIXING DOWN TO THE SURFACE AND RESULT IN BREEZY SOUTH TO SOUTHWEST WINDS OF 15 TO 30 MPH. A STRONG LAYER OF WARM AIR OFF THE SURFACE WILL INHIBIT THUNDERSTORM DEVELOPMENT IN THE EARLY AFTERNOON. HOWEVER...THIS CAP OF WARM AIR WILL BEGIN ERODING BY MID TO LATE AFTERNOON DUE TO STRONG SURFACE HEATING AND STRONG UPWARD VERTICAL MOTION ASSOCIATED WITH THE COLD FRONT AND DRY LINE OVER CENTRAL OKLAHOMA. AS WARM AND MOIST AIR BUSTS THROUGH THE CAP...SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP INTO A SQUALL LINE ALONG AND JUST EAST OF THE FRONT. STRONG AND DAMAGING WINDS ARE POSSIBLE ACROSS THE AREA...HOWEVER NO ORGANIZED LARGE HAIL IS ANTICIPATED DUE TO WARM TEMPERATURES ALOFT. THE BEST CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL BE FROM 4 PM TO MIDNIGHT. AS THE FRONT MOVES TOWARDS OUR AREA...IT WILL BEGIN STALLING OUT AND WITH HIGH QUANTITIES OF PRECIPITABLE WATER OVER OUR AREA...SOME AREAS COULD RECEIVE 1 TO 2 INCHES OF RAINFALL. SOME LOW WATER AREAS...MAY BECOME IMPASSABLE LATE THURSDAY NIGHT. DO NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. SPOTTER GROUPS MAY NEED TO BE ACTIVATED LATE THIS AFTERNOON AND EVENING. STAY TUNED FOR THE HAZARDOUS WEATHER OUTLOOK AT 1 PM FOR THE LATEST INFORMATION ON THE THREAT OF SEVERE WEATHER. GORD>ON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:04 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 36 min |
| Jun 18, 7:39 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 36 min |
| Jun 18, 8:42 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 33 min |
| Jun 18, 9:09 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 51 min |
| Jun 18, 9:14 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 51 min |
| Jun 18, 9:20 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper | 50 min |
| Jun 18, 9:55 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 50 min |
| Jun 18, 10:02 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 33 min |
| Jun 18, 10:17 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 48 min |
| Jun 18, 11:30 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 50 min |
| Jun 18, 12:30 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 35 min |
| Jun 18, 12:46 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 49 min |
| Jun 18, 1:16 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Hickory | 64 min |
| Jun 18, 1:31 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 34 min |
| Jun 18, 1:39 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Polk | 36 min |
| Jun 18, 1:57 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 33 min |
| Jun 18, 2:05 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 35 min |
| Jun 18, 2:26 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller | 34 min |
| Jun 18, 2:37 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 48 min |
| Jun 18, 4:25 PM CDT | Tornado Warning | SGF | Vernon | 65 min |
| Jun 18, 4:57 PM CDT | Tornado Warning | SGF | St. Clair | 63 min |
| Jun 18, 5:18 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 62 min |
| Jun 18, 5:23 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 32 min |
| Jun 18, 6:03 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 47 min |
| Jun 18, 6:07 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 48 min |
| Jun 18, 6:19 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 51 min |
| Jun 18, 6:26 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 49 min |
| Jun 18, 6:32 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 48 min |
| Jun 18, 6:46 PM CDT | Flash Flood Warning | SGF | Barton, Cedar | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.